We had to put down our little French Bulldog, Nancy, today. It was a gut wrenching experience. Fortunately, my wife found a vet who would come to the house, so it was a little less traumatic. Here are a couple shots of her taken last night.
We’re not really sure what happened. Last week she was fine and then suddenly went into a terrible tailspin. She was only 8 and should have outlived me. I can’t understand why these things happen. I guess I’m not supposed to.
A few days ago I went in for my latest PSA readout. Starting about two weeks prior I was a mess. The scanxiety was terrible. Panic attacks every other day. It got worse the closer I got to the appointment. The day before the appointment I went in for the blood draw to measure my PSA. Oddly enough, that calmed me down considerably. I guess I felt as if it was done. No chance to alter my PSA. The mind is a funny thing.
The next morning I was totally calm and focused. All the anxiety was gone. My wife and I went to the appointment and I found out my PSA was about 18, up from 13. The oncologist said he wasn’t sure what to make of the increase, but in his opinion the Xtandi was still working. That meant I had another four months on the drug. Four months more, at least, before I had to admit that hormone therapy was failing.
We celebrated with friends that night. Many drinks were consumed, lots of great food, and a good time was had by all.
I woke up the next morning crying. Not tears of joy or relief, but tears of sadness. At my appointment we also talked about what my options would be after the Xtandi failed. Slim pickings was the answer. About six months of life extension on average from other treatments, if I didn’t go the chemo route. I know from other readings that the chemo route only provides three more months life extension on average and you have all the side effects of chemo. I don’t expect to sign up for chemo. There is an autoimmune drug Keytruda that’s a possibility, but there’s less than a 5% chance it will work on me. All of this hit home as I was waking up. I was so sad. All of my experience, all I’ve learned, so many years – it was all going away and relatively soon. I wasn’t depressed. Depressed is about hopelessness and feeling things will never get better. This was sadness. It was so sad that all this was going to be lost. That I would no longer be around to share and grow.
Over the years I have come to view sadness as a friend. I think it heralds acceptance of change, in this case death. I embraced the sadness and let it flow through me. Usually my sadness doesn’t last very long, but this time it lasted nearly all day. I felt significantly closer to death and was sad for all the ramifications that entailed. But there was also a sense of a new time coming, for people around me, mostly my wife, being freed of having to take care of me, and for me in whatever afterlife there is.
I woke up the next day with a tinge of sadness, but overall quite content.
I want to wish everyone a very Merry Christmas! This time of year can be very tough on those of us afflicted with terminal diseases and others close to us. It’s so easy to start thinking about the future and lose sight of staying in the present, which is where the happiness is. My hope is that all of us can share in the joy around us this holiday season.
Yesterday my wife suggested we get a baseline for my stamina in a normal temperature environment. Sounded like a good idea to me so off to the mall we went.
It felt like 70-72 degrees as we started our walk around the perimeter. My pace was slow, but steady. By the time we were done, we walked ¾ of a mile and I did not need to rest once. I was quite happy considering that in the mid 80s heat I only made it 200 yards, had to stop and rest four times, and had to duck into an air conditioned building for a reprieve.
I’m hoping to greatly improve on this once I start water aerobics.
Looking back, the first sign was about three years ago. I was having trouble opening a Gatorade bottle. I asked my wife if she would try and she opened it without a problem. I didn’t realize at the time, but it was the first sign of my androgen deprivation therapy drugs, Lupron and Casodex, eating away at my muscle mass. Over the last month or so I’ve become increasingly aware of significant fatigue, strength, and stamina issues. It all came to a head a few days ago.
My wife and I flew to Ohio to see some high school friends and visit the Cincinnati Zoo in hopes of photographing Fiona, their celebrity baby hippo. On the day we went to see Fiona it was in the mid 80s, which wasn’t good for me, but I thought I could handle it for the walk to Fiona’s pool. (My drug regimen includes multiple drugs that make it very difficult for me to cool off. I usually hang out in areas that are 75 degrees or less.) Once we got there and started in I knew I was in trouble. After walking about 100 yards, stopping twice to rest, I was totally exhausted, overheated, covered in sweat, and done. I was too hot to even consider trying a scooter. With only another hundred yards to go, I had to turn back. I was devastated by my weakness. I felt my world suddenly became very small, very inaccessible. As evening came, I started to feel I was dying right before my very eyes. The next thing I knew I was sobbing uncontrollably.
I’m going to start taking water aerobics to try to regain some muscle mass and stamina, but I suspect I’ve joined the scooter generation. My psychologist told me years ago that cancer and its treatment would greatly increases the rate at which I would age and that doors would start closing much sooner than I’d expect. I’m starting to understand what he meant.
Saw my oncologist just the other day. My PSA is down to 14.4! It’s not a big drop, but any drop, or even level, means the xtandi is still working. I’ve been on the xtandi (plus lupron) for five months or so. I believe its median time to quit working is around three months, so I’m well ahead of the game.
I also can finally report major progress on getting off my antidepressant, geodon. Recall that it had gone toxic on me, producing extreme restlessness an hour or two after I took it. Conventional tapering down wasn’t working I was so addicted to it. My shrink suggested we use a bridge drug to transition. We started that a couple months ago. Today I took my last dose of geodon.
I had no idea all the side effects I was suffering from under geodon. I started taking it when I was very depressed, and it worked great at relieving the depression so I was happy. Now that I’m done with it I see what really happened. It considerably dampened my energy level and spirit. While on it I was just marking time until my death. Nothing excited me. Now I feel as if the world has reopened for me.
To ensure the depression doesn’t return I upped the dose on another antidepressant and there’s always the bridge drug. I’m going to try to get off the bridge drug as well. I started out at a dose ½ to ¼ of a typical patient and am shortly going to start tapering down on that. I’m trying to minimize the drugs I’m taking.
Last but not least, I had an ischemic stroke. The good news is I fully recovered. I was at lunch and felt my thumb and middle finger of my right go numb. It just felt so weird I knew it was a stroke. Off my wife and I went to the ER. By the time we got there I could only talk intermittently. They loaded me up with stuff. My blood pressure was 226/183! Two injections of some magic medicine and it was more normal. I had to spend the night at the hospital, but was 95% by the next morning. I’m now on double the high blood pressure meds and doing fine.
A lot has happened since my last post. When I last wrote I was starting out on a new drug regimen that sounded a bit suspect. Well, it was. Didn’t take long for me to crater on it. So the psychiatrist and I moved on to another approach with different drugs. I cratered on that as well. My anxiety level was going thru the roof. I wondered if I had any life left worth living. On the cancer front, things were going quite well. The xtandi was holding my PSA to under 17 even though there was no expectation that it would necessarily do so. I should have been delighted, but if you have a life filled with bad feelings, what’s the point? Especially if you see no end in sight.
I decided to stick with it with the psychiatrist and go for drug set number three. After all, what did I have to lose, my life was shit. I doubled up on one drug, added a new drug, and put in place a plan taper down/off the offending drug over six weeks. Almost immediately I felt better than I had in years. I was just plain shocked how good I felt. Before I had to take 5-6 xanax a day just to deal with the anxiety, suddenly I was down to 1 a day and there was no depression. It was truly a miracle.
The stress levels were still there; it would take some time for them to subside. Unfortunately, the stress levels needed to drop sooner than they did. I had an ischemic stroke last week. It was really bizarre and scary being unable to form words for a time and have parts of my body go numb. I was one of the lucky ones that got over it without any ill effects in just a couple days.
So here I sit here now, beaten down by three months fooling around with drugs, but revitalized by the latest set and buoyed by my continued good results on xtandi. We’ll see over the next six weeks if the psychotropic drug results hold up. I think they will, but I have to wait and see. Similarly, I’m hoping the xtandi continues to do its stuff. I’ve started discussions with my oncologist about next steps when it stops working.
Right now I’m just glad to be alive and on the mend.